Drought, Divide
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Divide forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 48.815, -103.487 (the zone’s center; the record gives no point)
Severe to extreme drought conditions, D2-D3, continued through the month of March over western into parts of central North Dakota.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Severe to extreme drought conditions, D2-D3, continued through the month of March over western into parts of central North Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Feb 28, 10:52 PM CST, 1 hour 8 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Bismarck ND 1052 PM CST Fri Feb 28 2025 .KEY MESSAGES... - High variance in forecast high temperatures on Saturday, ranging from the mid 20s near the Turtle Mountains to near 50 in the far southwest. - Temperatures around 10 to 20 degrees above average statewide Sunday and Monday. - Low to medium chances (20 to 40 percent) for rain and snow Monday night through Tuesday, with temperatures falling back to near average. && .UPDATE... Issued at 1052 PM CST Fri Feb 28 2025 No major changes are needed with this update. Mid level clouds continue to hold between the Highway 83 and Highway 281 corridors. If these trends continue through the night, which is looking more and more likely, our low temperature forecast is likely too cold, especially in the Turtle Mountains area. Meanwhile, lower stratus persists from northwest to south central North Dakota, and has now pushed as far west as Dickinson. Light flurries are still being observed at times, but not as spatially or temporally prevalent as earlier in the evening. UPDATE Issued at 815 PM CST Fri Feb 28 2025 Guidance is struggling mightily with the expansive low/mid stratus covering northwest, central, and southeast North Dakota this evening. The HRRR and RAP are at least depicting the western half of these clouds, which does have lower ceilings compared to the eastern half. But the more predominantly mid level clouds from the Turtle Mountains through the James River Valley are almost absent from all model guidance, aside from some hints in the GFS. The mechanisms responsible for these clouds appear to be a mid level jet streak riding over a low level baroclinic zone. Also present is surface high pressure expanding into northeast North Dakota, but the associated dry northeasterly flow does not appear to be deterring the mid level clouds. Major adjustments have been made to the sky cover forecast, which now advertises a mostly cloudy sky across most of western and central North Dakota through the night, and there is now a much slower dissipating trend in cloud cover through the day tomorrow. Flurries are becoming more common along the Highway 83 corridor north of Bismarck. Still have not seen visibility reduced below 9 miles, so confidence remains high in flurries vs. light snow. Coverage of flurries was boosted to scattered for this update in areas of higher confidence. UPDATE Issued at 555 PM CST Fri Feb 28 2025 The Wind Advisory has been cancelled as winds are no longer meeting criteria. A few sites closer to the Canadian border are now reporting snow at 9-10 mile visibility, and similar observations have been noted upstream into southeast Saskatchewan. Given high confidence that snowfall will not become any more intense than this, have converted the 20 percent chance of light snow to an isolated flurries mention in the forecast through the night. && .DISCUSSION... Issued at 402 PM CST Fri Feb 28 2025 Cold front has pushed across the CWA and is now more of a stalled boundary from northwestern to south central North Dakota. Abundant cloud cover will be found along this stalled boundary through tonight. There are limited indications a weak wave aloft may seed this lower level moisture along this boundary tonight. This could lead to a few isolated snow showers along the boundary, although the chance of this is lower (less than 25%) as a surface high will move start moving into the region. For now added slight chance mention. Winds from this front are also starting to diminish. There are still some areas with sustained wind speeds at or near Wind Advisory criteria. Cancelled the advisory where winds have diminished, although it will remain through late this afternoon in south central and southeastern portions, mainly for sustained wind speeds. With this mentioned surface high moving across the east lows tonight will generally be in the single digits to teens east to the lower to mid 20s west. Stalled boundary could linger then push east on Saturday. This could linger some partly to mostly cloudy skies along this boundary. Surface high should limit chances for precipitation with this cloud cover, thus kept the forecast dry for now although a few flurries are possible. Temperatures along and east of this boundary will remain near to slightly above normal, while temperatures in the west remain in the 40s to lower 50s. Winds should also remain light and generally southerly. Skies become mainly clear for Saturday night, with light winds continuing. Lows Saturday night look to be in the 20s, with some teens northeast. A broad ridge the sets in for Sunday brining a warm and mainly dry day. Look for highs in the 40s to mid 50s, with far northeastern areas in the upper 30s. Sunday night remains dry and mild, with lows in the 20s. Monday sees another mild day as the broad ridge transitions to a large trough pattern. Monday night through Tuesday night, this large trough pattern combined with a large surface low in the central plains could bring about cooler, more normal like, temperatures and the next chances for snow. Most clusters show split flow with this system, and 60% of clusters keep the precipitation to the south. The remaining 40% of clusters give a broad chance of mainly light snow with the inverted surface trough and passage of the split wave. NBM putting in 20 to 40% chance for mainly snow and mainly on Tuesday as a result. A general northwest flow pattern then sets up for mid to late week. This pattern looks to support more near to slightly above normal temperatures. Perhaps a weak wave or two brings at least slight chances for light precipitation in this pattern, however, confidence in timing and location with any weak wave right now is low and a mainly dry forecast is currently published. && .AVIATION /06Z TAFS THROUGH 06Z SUNDAY/... Issued at 1052 PM CST Fri Feb 28 2025 MVFR ceilings are expected across western and central North Dakota through tonight and into Saturday morning. The highest confidence in MVFR is from around KBIS to KDIK and up towards KXWA, the latter of which could see IFR ceilings prevail overnight. North central parts of the state should see MVFR ceilings push back as far east as around KMOT, but this may not occur until early Saturday morning. Meanwhile, KJMS and surrounding areas are likely to remain at VFR. Low ceilings should begin to clear out of western North Dakota by late Saturday morning, but could hold over central parts of the state until early to mid afternoon. Light northeasterly winds overnight will become southerly on Saturday. && .BIS WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Hollan DISCUSSION...Anglin AVIATION...Hollan
Hazardous Weather Outlook National Weather Service Bismarck ND 1053 PM CST Fri Feb 28 2025 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-020500- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 1053 PM CST Fri Feb 28 2025 /953 PM MST Fri Feb 28 2025/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Hollan
The national radar mosaic for the moment the first event began.
15 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2025Every state in 2025This day in weather historyWarnings in North Dakota, March 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1244894, 1244895, 1244896, 1244897, 1244898, 1244899, 1244900, 1244901, 1244902, 1244903, 1244904, 1244905, 1244906, 1244907, 1244908.